Thunderstorm Wind, Pemiscot
- When
- January 11, 2:42 AM CST to 2:47 AM CST
- Where
- Pemiscot County, Steele
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.100, -89.830
Powerlines were knocked down.
A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front. Early morning temperatures were in the upper 60s and lower 70s with dewpoints in the upper 60s. This aided in the development of uncapped surface-based instability that was more than sufficient to maintain the QLCS. A strengthening shortwave trough was lifting northeastward across the Ozarks during the event resulting in strengthing wind fields and ample wind shear. The QLCS evolved into a Line Echo Wave Pattern (LEWP) with several persistent mesovortices across north Mississippi and a few transient mesovortices farther north into west Tennessee. Widespread damaging wind was observed across the entire County Warning Area (CWA) along with 13 tornadoes. In addition to the severe weather potential, heavy rainfall was a noted threat. Isolated flash flooding did occur with this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 11:48 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Fri Jan 10 2020
.UPDATE...
Updated to include 06Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 952 PM CST Fri Jan 10 2020/
DISCUSSION...
Current radar imagery shows a line of severe thunderstorms
extending from western Arkansas to west central Texas. Short range
models seem to be in agreement that this line will reach eastern
Arkansas by 2 AM and move eastward across the Mid-South through
tomorrow afternoon. Expect damaging winds ahead of this line with
gusts outside of storms of upwards of 45 kts. Other hazards to
watch out for are flash flooding as well as a few tornadoes. QPF
has decreased but there is still the potential for heavy rainfall
as this line moves through the region...thus the Flash Flood
Watch is still in effect. As for tornado development, mesoanalysis
indicates an impressive shear profile with 0-1km bulk shear of 45
kts and 0-6km bulk shear of 60 kts generally across the Mid-
South. CAPE doesn't seem as impressive, however, mesoanalysis
shows MLCAPE values of 1000 J/Kg over northwest Mississippi in
the pre-storm environment this evening. Will continue to monitor
as the storm progresses.
The only major updates this evening were to bump wind gusts up.
Other than that the forecast seems to be on track.
SGW
&&
.PREV DISCUSSION... /issued 302 PM CST Fri Jan 10 2020/
DISCUSSION...
Skies are cloudy across much of the Mid-South this afternoon with
temperatures in the 60s. A few showers were over extreme northern
and southern sections of the Mid-South at this time.
A cold front extended from northeast Illinois through central
Missouri and into the Texas Panhandle where a surface low has
developed. This low will continue to move east tonight getting
close to the Mississippi River by Saturday morning. The associated
cold front will move across Arkansas tonight. As the front gets
closer showers and thunderstorms will increase in coverage. Some
of the thunderstorms may become severe with damaging winds as the
main threat with tornadoes and large hail also possible. Before
the thunderstorms arrive, windy conditions are expected tonight
and into Saturday morning so a Wind Advisory is in effect. Heavy
rainfall is also possible so a Flash Flood Watch is also in
effect.
The cold front will move through the region on Saturday with more
thunderstorms expected. Severe thunderstorms will be possible
ahead and along the front. Temperatures will start to cool off
once the front passes through. As the cold front moves out of the
region Saturday night, only a few showers are possible across
northeast sections of the Mid-South during the evening hours. High
pressure will start to build into the region by late Saturday
night bringing dry weather and colder air. Temperatures will be
on the chilly side with lows Sunday morning in the low to mid 30s.
Sunday will remain dry and seasonably cool with highs in the upper
40s to upper 50s. A warm front will start to slowly move north
from the Gulf of Mexico starting late Sunday night and continuing
through Tuesday night. As the front moves closer to the Mid-
South, the chance of showers will gradually increase.
By Wednesday, a cold front will start to drop south through the
region bringing showers and thunderstorms to the region. The cold
front will be south of the region by Thursday with rain slowly
ending from north to south. As colder air moves into the region
Thursday and Thursday night, some of the rain may change over to
snow over extreme northern sections of the Mid-South Thursday
night.
By next Friday, southwest flow aloft may bring some moisture into
the region with some scattered showers possible.
ARS
&&
.AVIATION...
06Z TAFs
LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.
A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach or exceed 50 kts as the line pushes through. Behind
the line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until noon CST Saturday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.
Wind Advisory until noon CST Saturday for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CST Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through Saturday afternoon for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 6 PM CST Saturday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through Saturday afternoon for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 514 AM CST Fri Jan 10 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-111315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 514 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Chances for rain will increase through the day today. The flooding potential will then likely increase tonight when rain becomes heavy. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch has been issued. Strong to severe storms will be possible tonight for areas along and west of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur tonight. A Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An extended period of rainfall is forecast through Saturday. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch is in effect through Saturday. Strong to severe storms will be possible Saturday along and east of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur during that time period. A Wind Advisory has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Saturday. KRM
Special Weather Statement
National Weather Service Memphis TN
127 AM CST Sat Jan 11 2020
ARZ009-018-026-028-MOZ113-115-110815-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
127 AM CST Sat Jan 11 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CST
FOR...
Eastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Western Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 126 AM CST...strong thunderstorms producing winds at least 40 mph
was located along a line extending from Campbell to near Bay.
Movement was northeast at 45 mph.
People in eastern Greene...northeastern Craighead...northwestern
Mississippi...eastern Clay...western Pemiscot and Dunklin Counties
should monitor this storm closely.
LAT...LON 3641 8996 3640 8997 3639 8997 3639 8975
3643 8974 3643 8973 3641 8969 3641 8968
3575 8999 3578 9062 3650 9013 3650 8996
TIME...MOT...LOC 0726Z 242DEG 32KT 3650 9008 3580 9057
SGWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND DMG UNION CITY 36.42N 89.05W
01/11/2020 OBION TN BROADCAST MEDIA
TWO TREES FELL ON A VEHICLE IN UNION CITY DUE TO
GRADIENT WIND. TIME ESTIMATED.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 E WHEATLEY 34.92N 91.09W
01/11/2020 ST. FRANCIS AR LAW ENFORCEMENT
SEMI BLOWN OVER ON INTERSTATE 40 NEAR MILE MARKER 222
NEAR WHEATLEY. REPORT RELAYED THROUGH AMATEUR RADIO.
&&
MJThe Memphis radar (KNQA), 84 km away, was scanning. The volume nearest the first event began at 08:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
Powerlines were knocked down.
Powerlines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874554, 874555.